Hail, Pennington
- When
- May 31, 6:50 PM MST
- Where
- Pennington County, 5 mi NE of Scenic
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.833, -102.483
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 1:45 PM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT TUE MAY 31 2005 .DISCUSSION...UPR LOW VERY NEAR THE MT/WY/SD BORDERS PER WATER VAPOR. AMS HAS BECOME QUITE UNSTABLE ACRS THE WRN HALF OF CWFA BEHIND DRY SLOT...WITH SCT -TSRA RAPIDLY DEVELOPING. SFC GRADS REMAIN RATHER WEAK...WITH LIGHT SE BL FLOW ACRS THE CWFA. LITTLE CHANGE IN THE WEATHER PATTERN FOR THE FORESEEABLE FUTURE...KEEPING THINGS UNSETTLED AND RELATIVELY MILD. TONIGHT...SCT -TSRA WILL MOVE EWD ACRS THE CWFA...WITH SOME DECREASE IN COVERAGE WITH LOSS OF INSOLATION. HOWEVER...PLENTY OF UPPER SUPPORT AND THETA-E ADVECTION IN ASSOCN WITH 70+KT JET MAX ROUNDING THE BASE OF UPPER LOW TO KEEP SOME CONVECTION GOING OVERNIGHT. WED...UPR LOW WILL DRIFT NWD...THEN GET CAUGHT UP IN BROAD UPR LOW CURRENTLY MOVG INTO THE PAC NW. SW FLOW ALOF WILL INCREASE AS A POTENT SHORT WAVE APPROACHES FM THE WEST. MLCAPES APPROACHING 1500 J/KG ACRS THE SD PLAINS IN COMBINATION WITH AMPLE SHEAR WILL BE SUFFICIENT FOR ROTATING UPDRAFTS. INITIATION MAY BE LATER IN THE AFTN IN WAKE OF SUBSIDENCE REGION FROM TONIGHTS CONVECTION. THU-FRI...UPR TROF GETS NEARLY CUT OFF OVER THE NRN ROCKIES...RESULTING IN CONTINUED SW FLOW ALOFT AND SEVERAL EMBEDDED DISTURBANCES. RESULT WILL BE GOOD CHC OF TSTMS WITH SVR WX BOTH DAYS A DISTINCT POSSIBILITY. DOUBT TEMPS WILL WARM TOO MUCH...ALTHOUGH NEAR 80 QUITE POSSIBLE IN THE SD PLAINS BY FRI. EXTENDED...SLOW WX PATTERN TO CONTINUE THROUGH OUT THE EXTENDED PERIOD. UPPER LOW NORTH OF THE MONTANA/CANADIAN BORDER SATURDAY WILL SHIFT NORTH AS AN OPEN WAVE AND PHASE IN WITH A LARGE INCOMING UPPER LOW FROM THE PACIFIC COAST THROUGH OUT THE WEEKEND INTO EARLY NEXT WEEK. WHICH WILL KEEP THE REGION UNDER SOUTHWEST FLOW. A SHORTWAVE MOVING ACROSS THE AREA SATURDAY WILL KEEP PRECIP IN THE FORECAST...BUT SUBSIDENCE BEHIND WILL DRY OUT SUNDAY. MORE UPPER DISTURBANCES WILL MOVE ACROSS THE AREA THROUGH THE EARLY PART OF NEXT WEEK WHICH WILL RESULT IN CHANCE POPS. && .AVIATION...RADAR SHOWING -SHRA/-TSRA CONTINUING TO DEVELOP AND MOVE ACROSS THE AREA. CONVECTIVE ACTIVITY EXPECTED TO CONTINUE THROUGH OUT THIS AFTERNOON AND EVENING ACROSS THE TAF AND TWEB ROUTES. CONVECTION WILL DIE DOWN LATER TONIGHT AS SHORTWAVE PULLS NORTH OF THE AREA. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/CALDERON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 318 PM MDT TUE MAY 31 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 318 PM MDT (418 PM CDT) TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. BRIEF HEAVY RAINFALL... OCCASIONAL LIGHTNING...AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS. HOWEVER...NO SEVERE THUNDERSTORMS ARE EXPECTED TO FORM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WEDNESDAY THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING...AS AN UPPER LEVEL SYSTEM REMAINS PARKED ACROSS THE NORTHERN ROCKIES. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING...MAINLY FROM THE BLACK HILLS AREA EASTWARD...AS A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE CROSS THE AREA. SEVERE THUNDERSTORMS ALSO LOOK TO BE A POSSIBILITY FRIDAY AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS WOULD BE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 43 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449739.